After being treated with Prednisone and Plaquenil for about a year, the doctor was becoming concerned with the side effects of the Prednisone.
The weight gain, water retention, infections, increased risk of bone loss, sleep issues and the fact that I seemed to hit a wall where the medicine was just not improving my condition any more were enough for him to make a change.
When you are taking Prednisone you can not just stop. Prednisone is a corticosteroid. Corticosteroids are produced naturally by your body and when you are taking prednisone, you body will slow the production and even stop producing them all together. You have to slowly taper the prednisone so your body will adjust and pick up the production on it's own.
While tapering the prednisone, the doctor had me start a new med called Methotrexate. Methotrexate is an immunosuppressant drug and works to suppress the immune response your body is having against, in this case, your body. Methotrexate is also used as a chemotherapy drug but in much higher doses than I was prescribed.
The doctor warned me that this new medicine could cause hair loss. Huh, hair loss. I had huge patches of hair missing already. What's a little more hair loss?
The doctor started me at 10mg of methotrexate. I think he thought it would be enough combined with the prednisone we were tapering. After a couple of months with no improvement, he upped the dose to 20mg.
It seemed to help but not as much as he had hoped. He really didn't want to go any higher because, let's face it, he's giving me poison to treat my affliction.
Rather than increase the dose, he decided I should take the same amount injected once weekly. I decided to do it myself to avoid weekly trips to the doctor.
After a few months of injections I couldn't believe it. Something was working! FINALLY!
The pain was beginning to ease a little and the rash on my hands, joints and scalp was getting better. No improvement in the rash on my face.
The best surprise? Not only did I not lose hair on methotrexate, my hair started growing back. I was beyond thrilled!